Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Phoenix, AZ

July 2, 2013Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 2, 2013, 7:28 PM MST for Gila County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2013, 7:28 PM MST (02:28 UTC)
Expired
Jul 2, 2013, 8:30 PM MST
In force
62 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 103 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
3234 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS55 KPSR 030228
SVRPSR
AZC007-030330-
/O.NEW.KPSR.SV.W.0002.130703T0228Z-130703T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
728 PM MST TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GLOBE...

* UNTIL 830 PM MST

* AT 725 PM MST...TRAINED WEATHER SPOTTERS NORTHEAST OF GLOBE 
REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 
NORTH AND EAST OF GLOBE. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
CUTTER...CLAYPOOL...MIAMI...SAN CARLOS...AND PERIDOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
MOVE TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3340 11041 3337 11044 3328 11045 3319 11040
      3318 11043 3320 11045 3318 11047 3319 11050
      3314 11059 3315 11062 3311 11068 3309 11068
      3313 11083 3338 11093 3354 11086 3341 11035
TIME...MOT...LOC 0226Z 059DEG 18KT 3330 11045

$$

AJ
1 follow-up statement
434 
WWUS55 KPSR 030322
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
822 PM MST TUE JUL 2 2013

AZC007-030331-
/O.EXP.KPSR.SV.W.0002.000000T0000Z-130703T0330Z/
GILA AZ-
822 PM MST TUE JUL 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GILA COUNTY WILL
EXPIRE AT 830 PM MST...

THE VERY STRONG WINDS AND LOCALLY HEAVY RAIN HAVE WEAKENED 
CONSIDERABLY AND THE WARNING WILL BE ALLOW TO EXPIRE.


LAT...LON 3340 11041 3337 11044 3328 11045 3319 11040
      3318 11043 3320 11045 3318 11047 3319 11050
      3314 11059 3315 11062 3311 11068 3309 11068
      3313 11083 3338 11093 3354 11086 3341 11035
TIME...MOT...LOC 0321Z 059DEG 18KT 3316 11073

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:44 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 2, 6:44 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST TUE JUL 2 2013

.SYNOPSIS...
AN UNUSUALLY STRONG HIGH PRESSURE SYSTEM CONTINUES TO DOMINATE THE
WESTERN STATES THROUGH THE WEEK...WITH TEMPERATURES GENERALLY
CONTINUING ABOVE AVERAGE. INCREASING HUMIDITY AND CLOUDS ARE ALSO
EXPECTED AND INCREASED THUNDERSTORM ACTIVITY WILL BRING A CHANCE FOR
BLOWING DUST ACROSS THE LOWER DESERT FOR THE NEXT FEW DAYS.

&&

.DISCUSSION...
STORMS CONTINUE TO STRUGGLE AS THEY MOVE OFF THE HIGHER TERRAIN INTO
THE PHOENIX METRO AREA. IMPRESSIVE LOOKING STORMS OVER CENTRAL
ARIZONA HAVE LONG SINCE DISSIPATED AND HAVE LEFT AN EXTENSIVE AREA
OF CIRRUS OVER THE EASTERN HALF OF THE FORECAST AREA. OUTFLOW
BOUNDARIES THAT WERE MOVING SOUTHWARD EARLIER THIS AFTERNOON HAVE
LARGELY WASHED OUT. MEANWHILE THE PSR 00Z SOUNDING AS WELL AS A FEW
MDCRS SOUNDINGS INDICATE A FAIRLY SUBSTANTIAL WARM LAYER ABOVE
700MB. WITHOUT ANY OBVIOUS OUTFLOW BOUNDARIES TO BREAK THAT
CAP...OUR CHANCES FOR STORMS ACROSS THE METRO APPEAR SLIM. I TRIMMED
BACK POPS QUITE A BIT AND JUST MENTIONED A CHANCE OF SPRINKLES FOR
THIS EVENING.

MEANWHILE...STORMS ARE LOOKING PRETTY HEALTHY ACROSS EASTERN
ARIZONA. SPC SLIGHT RISK EXTENDS INTO THE EXTREME EASTERN PORTION OF
OUR CWA WHICH COINCIDES WITH THE TRAJECTORY OF A SHORTWAVE TROUGH
MOVING THROUGH NEW MEXICO. BEST CHANCES FOR PRECIP ACROSS OUR
FORECAST AREA ARE FROM GLOBE EASTWARD THIS EVENING...AND I ADJUSTED
POPS SLIGHTLY IN THAT AREA.

&&

.PREVIOUS DISCUSSION...
MOST MODEL GUIDANCE STILL SHOWS HIGH TEMPERATURES APPROACHING 112
FOR BOTH WEDNESDAY AND THURSDAY. AS WAS THE CASE TODAY...ANY DEBRIS
CLOUDINESS FROM CONVECTION COULD KEEP THE MERCURY FROM RISING TO
THIS LEVEL. APPEARS WE WILL HAVE DIFFICULTY REACHING OUR EXCESSIVE
HEAT WATCH CRITERIA...THOUGH WILL ELECT TO LET OVERNIGHT CREW
REASSESS WHEN THE EXTENT OF OVERNIGHT CONVECTION IS BETTER KNOWN.
ALTHOUGH WE WILL LIKELY NOT REACH OUR HIGH TEMP CRITERIA...OUR 100
DEGREE AVERAGE DAILY CRITERIA COULD STILL BE MET.

LOW GRADE MONSOON WILL LIKELY CONTINUE FOR THE NEXT FEW DAYS...WITH
CONVECTION DEVELOPING MAINLY OVER THE HIGHER TERRAIN. THURSDAY COULD
SEE LESS DEVELOPMENT...ESPECIALLY IF THE AIRMASS GETS WORKED OVER
THIS EVENING.

FRIDAY INTO THE WEEKEND WILL SEE A SLIGHT DECREASE IN TEMPERATURES
TO NEAR NORMAL READINGS...AS AN UPPER LEVEL TROUGH MOVES INTO THE
PACIFIC NORTHWEST AND THE UPPER LEVEL RIDGE DECREASES IN INTENSITY
AND SLIPS FURTHER TO THE SOUTH. MODEL SOUNDINGS KEEP PWAT ABOVE ONE
INCH THROUGH THE EXTENDED PERIOD AND SHOW SUFFICIENT INSTABILITY TO
CONTINUE KEEPING A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS IN
THE FORECAST PACKAGE. THESE WILL DEVELOP MAINLY ON THE HIGHER
TERRAIN...THOUGH CANNOT RULE OUT STORMS MOVING INTO THE LOWER
DESERTS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

CHANCES FOR PRECIP AND BLOWING DUST AT THE PHOENIX TERMINALS LOOKING
PRETTY SLIM BASED ON RADAR TRENDS AS OF 0140Z. WILL HANG ONTO THE
BKN CIGS AND EARLIER THAN USUAL WIND SHIFT...BUT NOT ANTICIPATING
WIDESPREAD BLDU. PERHAPS BRIEF REDUCTIONS TO 5-6SM...BUT THAT
APPEARS TO BE IT.

MEANWHILE TO THE WEST...SHOULD ONLY SEE DEBRIS CLOUDS AND BREEZY
WINDS THROUGH TONIGHT INTO WEDNESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND WITH A
POTENTIAL WARM-UP EARLY NEXT WEEK. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON OVER THE HIGHER
TERRAIN TO THE NORTH AND EAST OF PHOENIX...POSSIBLY REACHING THE
LOWER DESERTS ON FRIDAY. THE MAIN IMPACTS FROM THESE STORMS WILL BE
LIGHTNING AND GUSTY OUTFLOW WINDS...WITH A FEW OF THEM PRODUCING
BRIEF HEAVY DOWNPOURS. A GRADUAL DECREASE IN LOW-LEVEL MOISTURE
SHOULD TAKE SHAPE WITH MINIMUM HUMIDITIES LOWERING FROM THE UPPER
TEENS ON FRIDAY TO UPPER SINGLE DIGITS NEXT TUESDAY. WINDS WILL BE
MOSTLY LIGHT AND FAVOR TYPICAL DOWNSLOPE/UPVALLEY PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST THURSDAY
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THURSDAY CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/MCLANE
AVIATION...LEINS
FIRE WEATHER...PERCHA
Hazardous weather outlook, Jul 2, 2:36 PM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
236 PM MST TUE JUL 2 2013

AZZ022-023-027-028-031300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
236 PM MST TUE JUL 2 2013

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE HEAT WILL CONTINUE TODAY AND TONIGHT ACROSS THE CENTRAL
DESERTS...AND HIGH TEMPERATURES WILL CLIMB IN EXCESS OF 110 DEGREES
OVER THE HOTTER LOCALES. ISOLATED THUNDERSTORMS WITH AREAS OF DENSE
BLOWING DUST ARE ALSO POSSIBLE ACROSS WESTERN MARICOPA COUNTY
TONIGHT...WHICH MAY AFFECT GILA BEND AS WELL AS MOTORISTS ON BOTH
INTERSTATE 10 AND INTERSTATE 8. GUSTY THUNDERSTORM OUTFLOW WINDS IN
EXCESS OF 40 MPH AS WELL AS DENSE BLOWING DUST ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE...AND POSSIBLY DANGEROUS...HEAT WILL PERSIST THROUGH AT
LEAST THURSDAY EVENING. HIGH TEMPERATURES WILL EXCEED 110 DEGREES
EACH DAY...AND OVERNIGHT LOWS WILL STAY IN THE MID 80S TO LOW 90S.
IN ADDITION...THUNDERSTORMS FORMING OVER THE HIGHER TERRAIN EAST OF
PHOENIX MAY PRODUCE GUSTY OUTFLOW WINDS IN EXCESS OF 40 MPH...AS WELL
AS DENSE BLOWING DUST...EACH NIGHT THIS WEEK. CHANCES OF
THUNDERSTORMS ACTUALLY MOVING INTO THE LOWER DESERTS ARE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
236 PM MST TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. THE
PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40
MPH...DENSE BLOWING DUST OVER LOWER ELEVATIONS...AND DEADLY CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH MONDAY. PRIMARY WEATHER HAZARDS ASSOCIATED WITH
THE THUNDERSTORMS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...DENSE
BLOWING DUST ACROSS LOWER ELEVATIONS...BRIEF MODERATE TO HEAVY
RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ020-021-025-026-CAZ031>033-031300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
236 PM MST TUE JUL 2 2013 /236 PM PDT TUE JUL 2 2013/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE AND DANGEROUS HEAT WILL PERSIST THROUGH TONIGHT. HIGH
TEMPERATURES OVER THE HOTTER DESERTS WILL EXCEED 110 DEGREES IN MANY
LOCALES AND OVERNIGHT LOWS WILL REMAIN ELEVATED...IN THE MID 80S TO
LOW 90S OVER THE WARMEST DESERTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE AND POTENTIALLY DANGEROUS HEAT WILL PERSIST THROUGH AT
LEAST THURSDAY EVENING. HIGH TEMPERATURES WILL EXCEED 110 DEGREES
ACROSS MANY OF THE HOTTER DESERTS AND OVERNIGHT LOWS WILL REMAIN
ELEVATED...RANGING FROM MID 80S TO LOW 90S OVER THE WARMEST DESERTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-031300-
JOSHUA TREE NATIONAL PARK-
236 PM PDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:43 PM MSTSpecial Weather StatementPSRPinal62 min
Jul 2, 8:02 PM MSTBlowing Dust AdvisoryPSR49 min
Jul 2, 8:51 PM MSTDust Storm WarningPSR101 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.